PSA Blood test; urological consult; biopsy-12 needle; bone scan; MRI; 2nd opinion with radiation oncologist; 2nd pathology exam of initial 12 needle biopsy slides; 2nd cat scan; 2nd x rays of one dark rib area. 2nd urologic exam and consult.
That's 3 doctors:
(1) original urologist who recommended Radiation Therapy (part owner of radiation equipment);
(2) radiation oncologist who recommended proton beam therapy;
(3) urological surgeon who recommended surgery.
I chose #2, proton beam therapy.
Started out with 30 days of Bicalutamide pills which set off pre existing kidney stone, so that I had dysuria during subsequent proton beam therapy. Lupron (Casodex) injections. first one: 30 day shot, followed by two 90 day injections. After starting Lupron, had 28 treatments of proton beams at higher dosage than would receive over 42 days, or 71 days, but with same total amount. Treatment ended 9/16/11. [This form of higher dosage radiation therapy is referred to as hypofractionated and for a description of some of the hypofractionated photon therapies see this piece on Cyberknife.]
On December 16, 2011 had blood tested. PSA was LESS THAN 0.05 ng/ml. Last Lupron injection was in November 2011 and it will end in February 2012. Had one day of blood in urine due most likely to stress. Cystoscopy performed in Oct 2011 after proton beam therapy was negative, but I passed kidney stone same night. Follow up cystoscopy under local anesthesia set for Jan 2012. No adverse effects to proton beam therapy. Dysuria resolved, as did urgency. I take calcium 600 mg + Vitamin D 400 units-2 tablets/day. Lost an inch in height. No depression. Feel good.
Follow-up cystoscopy in Jan, 2012 (2nd since end of proton beam therapy in Sept, 2011)(and after all swelling from proton beam treatment was resolved) revealed normal amount of radiation exposure to bladder, nothing of concern to urologist. No evidence of bladder cancer. Biopsy wash was negative. Urologist said does not want to see me for another year. I will have 2nd PSA reading post proton beam therapy in May 2012.
In March, 2012 I developed an abcess in gum above one molar. Tooth had a crown, but had lost width some time ago. The gaps made it difficult to keep it clean and although everything was OK when I had my teeth cleaned a month before, the tooth broke free and was floating in the gum. So tooth was extracted. Jaw was scraped, and infected gum debrided and a bone graft was inserted.
Warm flashes persist into the fourth month after my last three month Lupron injection last Nov 2011. Stopped Flomax pill last month and am fully continent.
January, 2012 cystoscopy (4 months post proton beam therapy that included one 12 hour episode of blood in urine) revealed evidence of some radiation exposure in bladder, but no signs of bladder cancer or lesions and nothing of concern to urologist; urologist does not need to see me for another year. Hypofraction Proton beam radiation therapy was to irradiate prostate and seminal vesicles. Last 3 month Lupron shot was in Nov, 2011 so that after mid February, 2012 its effects began to dissipate.
On March 16, 2012, six months post hypofraction proton beam radiation therapy, and 2 days after molar removed for unrelated dental issue and bone graft inserted in jaw , and after taking 400mg of ibuprofen (NSAID) taken for anticipated dental jaw pain, and after weeks of taking tumeric powder with my diet (2tbs/day), I experienced rectal bleeding that has persisted for at least 2 months. Cause uncertain, but not due to colon cancer as colonoscopy just prior to proton beam therapy was clear. I took 6 200mg tablets of ibuprofen total over 4 days in March, and NSAID might be a cause. Six month consult with radiation oncology nurse practitioner held in May, 2012. PSA was less than 0.05 ng/ml in Dec, 2011. In May 16, 2012 PSA was 0.15 ng/ml and testosterone was 289 ng/dL. Will plot values. They should trend up and PSA should plateau and level off at some point in future, ideally at a level below 2.0 ng/ml. Objective now is to stay on high fibre, high fruit, high fluids (water-6 glasses/day) diet, with low caffeine, low alcohol intake to resolve rectal bleeding. Continue with calcium/vitamin D tabs and add tums to dinner.
I experienced Rectal bleeding, beginning in March, 2012 that resolved in October, 2012. My Third PSA test after concluding proton beam therapy was 0.35 ng/ml. Six months later, in May, 2013 it was down to 0.20 ng/ml, the first dip. Testosterone level also dipped at that time. We will stop monitoring testosterone levels after this dip. In Oct 2012 I was advised to cease taking calcium/Vitamin D tablets out of concern that it could cause hardening of arteries. I was advised to continue taking Vitamin D3 tablets so I still take Vitamin D3 tablets. On Jan 19, 2013 I had a heart attack-fully occluded LAD artery, for which I received a stent. Then I enrolled in cardiac rehab from March 22, 2013 until June 22, 2013.
Following a stress test June 23, 2013 at end of 36 sessions of cardiac rehab, I had blood on stools the following morning. But that resolved and I am continuing with exercise classes. My lipid levels are excellent, eg low LDL cholesterol. I feel good and have lost weight, with exercise and focus on a good diet. No urinary problems. No side effects from proton beam therapy other than the two episodes with bloody stools.
No change in PSA from last sample 6 months ago. This sample is two weeks earlier than last test.
In 2013, PSA was 0.2 ng/ml. In 2014, PSA was 0.4 ng/gl. In 2015, PSA was 0.5 ng/ml.
PSA was 0.7 ng/dL in Nov, 2016. PSA essentially stable, according to Nurse Practitioner though graph shows steady climb. Velocity decreased slightly in last 6 mo. test and doubling time still exceeds 2 yrs. Will continue with 6 mo PSA tests. Do not have to return to Nurse Practitioner for ONE YEAR. Have passed the 5 year mark since end of treatment. Testosterone value is 229 ng/dL, just below normal range of 250-827 ng/dL. I try to drink 6 glasses of water/day.
First decline in PSA in three years.
T Michael's e-mail address is: tm.poxon AT verizon.net (replace "AT" with "@")